Drug interactions may result in impaired drug absorption from the gastrointestinal tract. The rate at which a drug is absorbed may be decreased by drugs such as anticholinergics, which inhibit gastric motility; conversely, drugs such as meto-clopramide (which increase gastric motility) may enhance the absorption rate. Certain drugs form chelates and complexes with other drugs, altering their solubility and absorption. For example, agents that bind to digoxin in the gut (such as antacids and cholestyramine) reduce the extent of its absorption by 20%-35% (Brown and Juhl, 1976). However, despite these potential interactions few drug-drug interactions affect drug absorption to a clinically significant extent (May et al., 1987; Mclnnes and Brodie, 1988). Drugs that undergo extensive first-pass metabolism may be affected by other drugs, which alter liver blood flow or compete for metabolism. For example, the non-selective monoamine oxidase inhibitors (MAOIs), such as phenelzine, reduce the firstpass metabolism of tyramine (found in cheese, tomatoes and chocolate) and pseudoephedrine (in cough mixtures) and many other direct and indirect sympathomimetic agents (Tollefson, 1983). As a result, large amounts of these amines reach the sympathetic nervous system, where they stimulate the interneuronal release of noradrena-line. MAO inhibition prevents noradrenaline breakdown, producing a syndrome of sympathetic over-activity characterised by headache, hypertension, excitement and delirium (Tollefson, 1983).
Drugs may also affect the distribution of others within the body. When two or more highly protein-bound drugs are administered concurrently, competitive binding by one may increase the free fraction or unbound portion of the other. The importance of this interaction has probably been overstated. For example, the NSAIDs may displace warfarin from its binding site and increase its anticoagulant effect, but this effect is negligible in vivo (O'Callaghan et al., 1984); it is much more likely that the NSAIDs inhibit warfarin metabolism (O'Reilly et al., 1980). Similarly, tolbutamide-induced hypoglycaemia with the addition of azapropazone has been reported (Waller and Waller, 1984). Although the interaction may have been due to displacement of the oral hypoglycaemic agent from albumin leading to enhanced hypoglycaemia, inhibition of tolbutamide metabolism by the NSAID was probably more important (Andrea-sen et al., 1981).
Inhibition or induction of drug metabolism is one of the most important mechanisms for drug-drug interactions. Interactions involving a loss of action of one of the drugs are at least as frequent as those involving an increased effect (Seymour and Rout-ledge, 1998). There are many examples of one drug interfering with the metabolism of another by inhibition of the cytochrome P450 (CYP) enzymes in the liver (Tanaka, 1998). The enzymes responsible for transforming drugs in humans belong to 6 CYP subfamilies, i.e. CYP1A, 2A, 2C, 2D, 2E and 3A. Each subfamily contains a number of different isoforms. It has been estimated that about 90% of human drug oxidation can be attributed to six of these, i.e. CYP1A2, CYP2C9, CYP2C19, CYP2D6, CYP2E1, CYP3A, and enzyme inhibition interactions have been reported with all (Kinirons and Crome, 1997; Seymour and Routledge, 1998). Each CYP isoenzyme may metabolise many drugs, so the potential for drug-drug interactions is high in patients taking several medications (Lin and Lu, 1998). For example, in a group of elderly male patients, cimetidine inhibited the metabolism of procainamide, giving rise to toxic plasma concentrations of the antiarrhythmic (Bauer et al., 1990).
Other drugs which are similarly affected by cimetidine are benzodiazepines, ^-adrenoceptor blockers, tricyclic antidepressants, theophylline, phenytoin and oral anticoagulants. Although few of these drug-drug interactions are of clinical significance (Sax, 1987), caution is indicated when cimetidine is given concomitantly with drugs that have a narrow range of therapeutic concentration such as warfarin, theophylline and phenytoin: in one study, two days of cimetidine therapy decreased theophylline clearance by 39% (Jackson et al., 1981). Other common inhibitors of one or more CYP isoenzymes include amiodarone, fluconazole, erythromycin, clarithromycin, sulphonamides, ci-profloxacin, omeprazole and paroxetine. Occasionally, clinically severe interactions occur as has been shown recently with combined administration of terfenadine and ketoconazole (Honig et al., 1993; Monaghan et al., 1993), erythromycin (Honig et al.,
1992) and itraconazole (Pohjola-Sintonen et al.,
1993) resulting in prolongation of the QT interval and torsades de pointes. At present there is no evidence that CYP inhibition by these agents is affected by age (Kinirons and Crome, 1997).
Liver enzyme induction by one drug may lead to inactivation of a second drug. Well-recognised examples include the decreased efficacy of warfarin seen with barbiturate therapy and the reduced efficacy of dihydropyridine calcium-channel blocking drugs with carbamazepine therapy (Capewell et al., 1988). The delay between the commencement of the enzyme-inducing agent and its full effect can take 7 to 10 days, making recognition of the interaction more difficult (Seymour and Routledge, 1998). However, in general terms, elderly individuals appear to be less sensitive to drug induction than younger individuals (Lin and Lu, 1998). For example, the distribution of hexobarbitol before and after treatment with rifampicin was studied in young and elderly volunteers. Rifampicin produced differential increases in hexobarbitol metabolism with 90- and 19-fold increases in the young and elderly volunteers, respectively (Smith et al., 1991).
Finally, drug-drug interactions may occur in the kidney resulting in altered drug elimination. This subject has been recently been reviewed by Bonate et al. (1998), who concluded that clinically significant drug interactions due to a renal mechanism are relatively rare. Five potential mechanisms exist for drug interactions in the kidney (Table 7.3) and the best recognised is competitive inhibition of tubular secretion leading to an increase in drug concentration. An example of this interaction is the co-administration of probenecid with penicillin. Non-competitive interference with drug secretion may also occur, e.g. prolonged treatment with thiazide diuretics causes a compensatory increase in proximal tubule reabsorption of sodium, resulting in increased lithium reabsorption (Peterson et al., 1974). This interaction has resulted in serious lithium toxicity due to lithium accumulation (Mehta and Robinson, 1980). NSAIDs also decrease the renal elimination of lithium by up to 60%, but the mechanism is uncertain (Amdisen, 1982; Jefferson et al., 1986). Similarly, the administration of quinidine results in an increase in the plasma concentration of digoxin in over 90% of patients (Bigger, 1982). Although this is partly due to displacement of digoxin from its binding sites in tissues, its renal clearance is reduced by 40% -50% with regular administration of quinidine. Similar interactions have been reported with amiodarone (Moysey et al., 1981; Oetgen et al., 1984) and verapamil (Pederson et al., 1983), leading to 70%-100% increases in serum digoxin concentrations. Although the precise mechanisms have not been elucidated, recent reports suggest that inhibition of ATP-dependent P-glycoprotein-mediated drug transport in renal tubular cells (Inui et al., 2001) by verapamil and quinidine may lead to decreased renal tubular elimination of digoxin (Fromm et al., 1999; Verschraagen et al., 1999).
Table 7.3. Mechanisms for drug-drug interactions at the renal level.
1. Displacement of bound drug results in an increase in drug excretion by glomerular filtration
2. Competition at the tubular secretion site resulting in a decrease in drug excretion
3. Competition at the tubular reabsorption site resulting in an increase in drug excretion
4. Change in urinary pH and/or flow rate that may increase or decrease the drug excretion depending on the pKa of the drug
5. Inhibition of renal drug metabolism
Was this article helpful?